Feeling so much worse when started and increasing thyroxine

Hi, I was diagnosed in May with an underactive thyroid and put on 50 levothyroxine. Had a bumpy start due to feeling 100 times worse on the medication. After a couple of weeks things settled down. Have just had meds increased to 75 and same things has happened! Just feel terrible, real extreme fatigue to the point of barely functioning. Just wandering if anyone else has experienced this when starting or increasing meds?

5 Replies

oldestnewest
  • Are your iron levels good ? - B12 - Ferritin - Folate - VitD too ? Is your T4 converting into T3 ? How are you taking your medication ? Away from food ? Do you Hashimotos ? Sorry lots of questions but could all have a bearing on your symptoms....

    It is still early days too :-)

  • I think it's quite normal to feel worse before you feel better. Your thyroid was probably making a little T4 but taking the levo the pituitary thinks it is doing it so it stops trying. You probably need more in your system. Post your blood results with ranges for comments. Also if you haven't had them checked, get B12, vit D, ferritin and folate tested. These need to be high in range for you to convert the levo in your body. If you have been hypo and undiagnosed for a while it's likely that you are depleted in these.

  • Yes I had exactly this situation starting in May. Felt worse after initial dose 50mg so after 4 weeks dr doubled dose to 100mg, then went downhill very fast to within 3 weeks like you couldn't function, pain really bad, other strange side effects and couldn't walk. Gave up taking medication and I have slowly recovered my health after that. Now under endo so find out way forward but currently letting my system recover.

    Will be very interested in how you get on as had 2 doctors now telling me that it is not possible to be allergic to thyroxine and they have never come across this situation before.

  • Thanks for your response guys, I appreciate it.

    My doc did run all the tests mentioned and apparently all came back fine except vit D was low. Iron and calcium were 'borderline' apparently but no treatment needed! I dont actually have a copy of those results though!

    Did get copy of thyroid tests...first lot read as

    TSH level 12.4 (0.27-4.20)

    free T3 - 4.3 (3.1-6.8)

    free T4 - 9.5 (12.0 - 22.0)

    Second test I had done doc only tested TSH and it came back as 1.7 h

    Had to fight him to increase meds as he thought my results were good. Maybe there are?! I still didn't feel well though!

    Am new to this I know but feeling quite scared by it all to be honest. It's all so complicated and I feel like I have no control over what is happening in my body.

    Good luck churchie. Hope app with endo goes well. Sounds like you've had really rough ride. 4th day in from dose increase and I feel a little more human today.

  • I know how you feel,, i was diagnosed in april 2014, i started on 50 mg and was really ill, i increased to 75 but i have now got bad tremors,,have lowered myself back to 50 but take lorratodine hay fever tablet too this helps but i have been off work for 5 months as i feel pretty awful,, although felt better on 75 the tremors are not good,, i wish you luck speak to your endo,,they may have answers,

    all the best x

You may also like...